Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 302, NWS Springfield, MO

August 19, 1998Barton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 19, 1998, 5:21 PM CDT for Barton County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 1998, 5:21 PM CDT (22:21 UTC)
Expired
Aug 19, 1998, 5:50 PM CDT
In force
29 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Barton County, MO

The radar

The Springfield radar (KSGF), 89 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WUUS1 KSGF 192223 RRA
SVRSGF
MOC011-192250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT WED AUG 19 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BARTON COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 550 PM CDT

* AT 520 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF NICKELS.  THIS STORM WAS LOCATED OVER IRWIN OR 10 MILES
  NORTH OF LAMAR AND WAS MOVING WEST AT 12 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  IRWIN TIL 525 PM
  VERDELLE BY 535 PM
  LIBERAL BY 545 PM

IN ADDITION TO DAMAGING WINDS AND/OR LARGE HAIL...THESE STORMS ARE
PRODUCING TORRENTIAL RAINFALL.  FLASH FLOODING MAY OCCUR WITH LITTLE OR
NO ADVANCED NOTICE.  SEEK SHELTER NOW...AWAY FROM FLOOD PRONE AREAS.

SHUMWAY/GORDON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:00 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT WED AUG 19 1998

BACKDOOR FRONTAL BOUNDARY WAS LOCATED ACROSS SOUTHWEST MISSOURI AT
18Z.  VISIBLE SATELLITE IMAGERY WAS SHOWING CU FIELD TO THE E OF THE
FRONT ACROSS E PTN OF CWA.  RADAR SHOWS SOME TSRA DEVELOPING ACROSS
NW AR AHEAD OF FRONT AND IN BOSTON MOUNTAIN REGION.  UPR LVL ANALYSIS
FROM 12Z SHOWS HIGH ANCHORED ACROSS MO AND AMPLIFIED INTO THE UPR MS
VLY REGION.  MODIFIED SOUNDING FAIRLY DRY BUT VERY UNSTABLE WITH
4000+ J/KG CAPES AND LIS OF -8.

MAIN FCST FOCUS WILL BE WITH TEMPS AS RIDGE REMAINS DOMINANT FEATURE
ACROSS THE AREA.  I HAVE INCLUDED A SMALL AREA OF SW MO TO PUT IN A
20 POP FOR THIS EVE...OTHERWISE I HAVE KEPT THINGS DRY.

FRONT LOOKS TO BECOME ILL DEFINED ACROSS MO LATER TONIGHT HOWEVER
ANOTHER FRONT WILL BE PUSHING S AND E INTO N MO BY THU NIGHT.  UPR
LVL RIDGE ISNT MOVING VERY MUCH THROUGH THE PD...HOWEVER IT WILL
DE-AMPLIFY SOMEWHAT AS SHRTWV PUSHES ACROSS THE N PLAINS ALONG THE
US/CANADIAN BORDER.

FOR TEMPS...MOS NUMBERS SIMILAR BUT SEEM A BIT COOL.  ETA 2M LOOKS
TOO WARM ESPECIALLY AT NIGHT BUT MY CCF NUMBERS WILL BE CLOSER TO THE
ETA 2M FOR MAXES.

MY RECOMMENDATIONS WILL BE SENT IN AN ADMSGF MESSAGE.

CCF
SGF BB 071/090 071/092 068 05---
JLN BB 074/093 073/095 071 052--

LINDENBERG

In the hours before

Special weather statement, Aug 19, 1:00 PM CDT, 4 hours 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED AUG 19 1998

THE OUTLOOK BELOW CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST KANSAS...

BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI...

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...NO SEVERE WEATHER EXPECTED TODAY...

A WEAK FRONTAL BOUNDARY WAS LOCATED ACROSS SOUTHWEST MISSOURI EARLY
THIS AFTERNOON.  INSTABILITIES WILL BE HIGH THIS AFTERNOON AS
TEMPERATURES RISE INTO THE 90S WITH DEW POINTS IN THE 70S...HOWEVER
MOISTURE WILL BE VERY LIMITED DUE TO AN UPPER LEVEL RIDGE OF HIGH
PRESSURE.

IF ANY THUNDERSTORMS DEVELOP THEY WILL BE VERY ISOLATED...AND SEVERE
WEATHER IS NOT EXPECTED.  SPOTTERS WILL NOT BE NEEDED FOR SEVERE
WEATHER ACTIVATION THIS AFTERNOON OR TONIGHT.

HEAT INDICES THIS AFTERNOON WILL RANGE FROM 100 TO 108 DEGREES AND
OUTDOOR ACTIVITIES SHOULD BE MINIMIZED.  IF YOU MUST BE OUTSIDE FOR
AN EXTENDED PERIOD OF TIME...REMEMBER TO DRINK PLENTY OF
NON-ALCOHOLIC BEVERAGES AND TO AVOID STRENUOUS ACTIVITIES.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:47 PM CDTSevere Thunderstorm WarningSGFJasper43 min
Aug 19, 6:12 PM CDTFlash Flood WarningSGFOzark3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.